I am still on the ketogenic diet and my blogs will be published by the Epilepsy Society in due course.  In the meantime I thought I would share with you a letter I wrote to a neurologist:

Dear Neurologist

I know that you have trained very hard for a long time to get to your position and I want to thank you for the good work that you have done to improve the quality of lives of so many people.  However, sometimes when I come out of a consultation with you, I do not think that you have truly met me – Sharon Ross – I think that you have met my EEG or my MRI, but you haven’t met Sharon Ross, mother of-three, struggling with life, clutching at straws but still with Hope.  Therefore, I am writing with two suggestions as to how you, and others in your profession, might improve your professional standards and thereby increase your ability to help me and the hundreds of thousands of other people with epilepsy[1].

You obviously have seen how people with epilepsy behave in a hospital ward and in a consultation room and you also are up-to-date with medical science’s current understanding of the brain.  However, I believe that to treat a person you also need to know a person. So my first suggestion is that you get to know the group of patients that you serve.  You could do this in one of two ways.  One way could be to hang out with someone with epilepsy for a day, for a week or on an ad hoc basis. Then you could see for yourself how their children react when they have a seizure or how not having a driving licence has meant that they have had to retrain in a profession – moving away from the dreams they had as a child or how the anti-epileptic medication (AEDs – see point 2 below) really seems to be screwing with their head.

Another way to get to know your patients would be to join some epilepsy Facebook groups, read what people have written, but do not comment (NB As a member of some of these groups I would be quite happy for you to become a member, but some groups may not allow you to join) . In these Facebook groups you will find a range of comments from ‘I applied for benefits, appealed and still didn’t get it but I can’t work and I really don’t know how I will carry on’ to ‘I’ve had two brain surgeries and I’m still getting seizures’ and ‘I’ve found it difficult to have a relationship because when I have a seizure, they get scared and walk away’.  You will also find signs of Hope on these groups – pictures of children holding up signs saying ‘one year seizure free’, ‘two months seizure free’; 100s of responses for requests for prayers as a loved one goes into surgery and lots of ideas and suggestions and messages of support to those that are going through a difficult time from those that have been there and done it.

Getting to know a person with epilepsy or reading through comments on social media groups might give you a different perspective of what epilepsy is about  and also a bigger sense of satisfaction when you manage to find a good treatment for a patient. There are of course, others in your profession who show more empathy and understanding, I am afraid to say, than you do.  However, I do believe that rather than go to yet another conference, or write another research paper they, like you, would benefit from increasing their understanding of what it is like to live with epilepsy in the ways that I have mentioned.

And my second suggestion as to how you could improve your professional standards is that you could, like the pharmaceutical industry that serves us, be a little more honest about the side effects of AEDs. The side effects listed on a typical packet of AEDs sound pretty innocuous – ‘dizziness’, ‘fatigue’, ‘acne’, ‘unwanted hair growth’ and one or two might say things like ‘behavioural changes’ or ‘memory problems’.  However it is well known that most, if not all, AEDs can have cognitive side effects such as ‘problems with thinking, remembering, paying attention or concentrating, finding the right words, or other symptoms[2]’.  I suspect that the fact that these side effects aren’t mentioned on most packets of AEDs is not because anyone has acted illegally or in an underhand way – it’s just that it’s difficult for a patient to have the self-awareness to say exactly what cognitive side effects they are having and therefore they don’t report it. However we do know that as ‘seizure medicines lower the excitability of nerve cells in the brain, they can also affect normal activity’[3] and even if the precise side effects of each medication aren’t known the general rule is that AEDs can cause cognitive side effects.  Therefore, it would be wise of neurologists when discussing medications with patients and their families to mention this so that they can weigh up the risks and benefits before taking them (and indeed family members should look out for them). Without this discussion some patients could not be aware of the side effects of the drugs that they are taking and their quality of life, measured not in numbers of seizures, but in other more qualitative measures, could reduce. Therefore to increase professional standards neurologists should be having these discussions with patients.

I thank you for taking the time to read this letter and I wish you much luck in your future endeavours.  If you would like to discuss anything I have raised in my letter, please be in touch.

 

With kind regards

 

Sharon Ross

 

NB I haven’t sent the letter, indeed it was not directed at one particular neurologist – but maybe I should!

To receive updates of my blog go to https://www.facebook.com/groups/371346339966284/

 

[1] Or to be more precise,  as you well know, 600,000 people in the UK with epilepsy and 50 million people worldwide.

[2] See https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-and-epilepsy-medicines/side-effects

[3] Ibid

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s